Number of cases where tumors have spread beyond origins declined, but experts say more can be done
by Jodie on Fri Jul 18, 2008 12:00 AM
Just wondering if anyone else having herceptin treatments are experiencing a low reading on thier CBC's. I am having herceptin treatments every three weeks as is usually scheduled for this treatment and of course I always have my CBC before the treatment.. my red blood cell reading is almost constantly a 3.85 or something and the normal readings are suppose to be within 4.5 and 10.0K/mm3.. I do experience being tired and run down feeling, cold..even now with it being hot summer time I am sitting with a blanket throw on me in the house. Is anyone else on this breast cancer treatment regimen having similar experiences. My feet are cold alot..and I am having the awfullest pain in my legs..calves, upper thigh in the back.. I have mentioned the pain in the legs to the nurses and the dr. did give medication for that but it isnt helping me.. When the nurses go over my CBC counts with me prior to my treatment they always say that they look good..my hematocrit was 36.1 and the norm is suppose to fall within 37.0- 47.0.
I have repeatedly asked the nurses if the low red blood cell count would account for my tiredness and of course they say yes but never offer much else as to whether it really should be this low.. and if I should be doing anything to bring it back up more to norm before my next treatment..
with the pain in my legs and this coldness to my extremities.. I am always wondering about whether the herceptin is causing my heart to not pump normally. I have had a muga scan last month and as far as I know it came back ok.. so I am just curious if anyone else on this herceptin is experiencing similar pain and low red blood cell counts?
My best to all of you..
by trehouse60 on Fri Jul 18, 2008 12:00 AM
I'm not real familiar with Herceptin and haven't had time to research it, so I'm not going to comment on the blood counts and leg pain.
I do, however, have a thought about the cold extremities. Do you have a port, and if so, are you getting blood thinners (either IV heparin or coumadin by mouth, or one of the other blood thinners) to keep it open? If so, that could well be what's making you feel cold.
Unfortunately, if that's the case, there's not much I know of you can do about it, other than bundling up. Increasing you iodine intake just a little (kelp tablets, maybe) and eating more thyroid healthy foods might help, but you really need to ask your doctor if that is ok, first. Also, ask the nurses if they know of any tricks to keep yourself warm. Sometimes support staff will know stuff the doctors don't.
by Jodie on Sat Jul 19, 2008 12:00 AM
On 7/18/2008 trehouse60 wrote:I'm not real familiar with Herceptin and haven't had time to research it, so I'm not going to comment on the blood counts and leg pain. I do, however, have a thought about the cold extremities. Do you have a port, and if so, are you getting blood thinners (either IV heparin or coumadin by mouth, or one of the other blood thinners) to keep it open? If so, that could well be what's making you feel cold.Unfortunately, if that's the case, there's not much I know of you can do about it, other than bundling up. Increasing you iodine intake just a little (kelp tablets, maybe) and eating more thyroid healthy foods might help, but you really need to ask your doctor if that is ok, first. Also, ask the nurses if they know of any tricks to keep yourself warm. Sometimes support staff will know stuff the doctors don't.Sincerely,Tre
Thankyou Tre, for responding. I never thought about the heparin till you have mentioned it..that is probably what causes me to be so chilled. I do have a port and recieve heparin to keep blood clots at bay. That does explain alot about that complaint.. no I'm sure there isnt anything to be done about that. I was told that the leg pain is probably neuropathy from the taxotere treatments I had last fall..my last ending in January. I hope that isnt the case as I have been told that, that means that my nerve endings are dieing off..that isnt a good thought either? I was kind of wondering about it being possibly bone pain from mets from my br. cancer to my legs..I had a good pet scan in May which showed no problems any where for now..but this pain has been recent in occuring and it seems to be worse when I have been on my feet alot or up and down the stairs or just carrying my grandson around.. can anyone tell me what if any pain is associated with mets to bone..so far my mets has been localized to the lung area..but I know it is always possible now for it to show up in these other vulnerable places. Are you a cancer fighter/survivor? I have stage lV br. cancer..my fight began in 01 with just a tiny cancer removed from my left breast. Had 6 year remission time..then last May it showed up in my lung..I had 6 months of chemo..taxotere and avastin...and I am now having the herceptin treatments for a her 2 positive situation. I was seeing the dr. once a month but now it is every three months since I was put into remission in May. I dont like running to the dr with minor issues, especially if they are just minor complaints they cant do anything about. I dont always want a pill for the problem either, I just like knowing what is causing it? Anyway, thank you for your response..the heparin is definately the deal that could be causing both the low red blood cell count and the fact that I am cold all the time.
My best to you as well.
by Leemg on Mon Jul 21, 2008 12:00 AM
by Jodie on Tue Jul 22, 2008 12:00 AM
On 7/21/2008 Leemg wrote:Have they checked your ferritin levels (iron). I had a low red blood count which lead to iron deficient anemia. To confirm this they specifiically have to check the ferritin. Many of the symptoms you mentioned I experienced. I never realized it until my medical oncologist called me. I had to go on and actually I'm currently on iron therapy.
No I wasnt aware of the ferritin levels? I will ask them about it next time though. This certainly sounds logical and could be the culprit. I know it would help me if I could take a daily vitamin supplement that included iron but I have frustrating GI upset when I take some medications. So this stirs me away from taking anything other than what I need to for pain or what have you. Thankyou though for your message. I will check into the ferritin more.
Hope all is well with you today, and your cancer struggles are being managed and under control. That is always a good feeling!
by Leemg on Wed Jul 23, 2008 12:00 AM
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.